Texas, 2004

Tornadoes and Damaging Winds in Texas, May 11, 2004

May 11, 2004 · NWS HGX · 8 events in 4 counties and zones

5 thunderstorm wind, 2 tornado, 1 funnel cloud, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$431,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at May 11, 10:10 AM CST, 1 hour 23 minutes earlier.

Area forecast discussion, May 11, 10:10 AM CST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1110 AM CDT TUE MAY 11 2004

.UPDATE...
SPC HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR SOUTHERN PORTIONS OF
SOUTHEAST TEXAS (GENERALLY SOUTH OF I-10) UNTIL 2100Z. MONITORING
BOW ECHO WHICH IS MOVING EAST AT 40 KNOTS THROUGH CRP CWA. THESE
STORMS COULD AFFECT PORTIONS OF OUR AREA BETWEEN 18Z AND 21Z THIS
AFTERNOON...WITH DAMAGING WINDS BEING THE PRIMARY THREAT.
ALSO...THERE IS A THREAT OF ISOLATED TORNADOES IN ANY STORMS THAT
FORM AHEAD OF THIS BAND. WILL UPDATE ZFP FOR WATCH.
&&

.DISCUSSION...
ANOTHER RAINY DAY SETTING UP FOR SE TX. WATER VAPOR IMAGERY SHOWS
ONE SHORTWAVE OVER THE UPPER TX COAST HELPING TO FLARE UP THE STORMS
OVER OUR SW ZONES...WITH ANOTHER ONE TO THE WEST ASSOCIATED WITH
REMNANTS OF LAST NIGHTS MCS. THE STORMS OVER OUR SW ZONES HAVE BEEN
PRODUCING 1-2 INCH PER HOUR RAINFALL RATES THIS MORNING.

12Z LCH/CRP SOUNDINGS INDICATE NO CAPPING...PWS AROUND 1.5 INCHES
AND CONVECTIVE TEMPS IN THE UPPER 70S. GPSMET ANALYSIS SHOWS HIGHEST
PWS OVER SRN HALF OF SE TX WITH VALUES AROUND 1.7 INCHES ALONG THE
COAST. IN LATEST QPFERD...HPC HAS PLACED ALL OF SE TX IN ISOLATED
EXCESSIVE RAINFALL. SHORTWAVE TO OUR WEST SHOULD MOVE ACROSS THE
AREA THIS AFTN ENHANCING LIFT WITH RESIDUAL SURFACE OUTFLOWS HELPING
TO FOCUS TSRA DEVELOPMENT. WILL UP POPS TO 70 PERCENT AND MENTION
LOCALLY HEAVY RAINFALL IN ZONES.

WILL BE CLOSELY WATCHING COLORADO...JACKSON...MATAGORDA...AND
WHARTON COUNTIES FOR THE POSSIBILITY OF FLOODING PROBLEMS.
&&

.HGX WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH ALONG/SOUTH OF I-10 UNTIL 2100Z.
&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)  81 69 85 69 85 / 70 40 40 20 40
HOUSTON (IAH)          81 70 85 70 85 / 70 40 40 20 40
GALVESTON(GLS)         79 73 81 73 81 / 70 40 40 20 40
&&

35/42
Hazardous weather outlook, May 11, 9:15 AM CST, 2 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1015 AM CDT TUE MAY 11 2004

TXZ163-164-176>179-195>200-210>214-226-227-235>238-121200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON-
GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY-
POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON-
1015 AM CDT TUE MAY 11 2004

...LOCALLY HEAVY RAINFALL POSSIBLE ACROSS SOUTHEAST TEXAS TODAY...
...THREAT FOR FUNNEL CLOUDS OR ISOLATED TORNADOES MAINLY SOUTH OF
INTERSTATE 10...

.DAY ONE...TODAY AND TONIGHT.
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY
ACROSS SOUTHEAST TEXAS AS A WEATHER DISTURBANCE MOVES ACROSS THE
AREA. DUE TO THE SLOW MOVEMENT OF THE STORMS...HEAVY RAINFALL
WILL OCCUR IN SOME AREAS. RAINFALL AMOUNTS WILL AVERAGE 1/2 TO 1 INCH.
ISOLATED RAINFALL TOTALS OF 3 TO 4 INCHES ARE POSSIBLE.

SOME LOCATIONS IN SOUTHEAST TEXAS HAVE RECEIVED 3 TO 7 INCHES OF RAIN
IN THE LAST COUPLE OF DAYS. RESIDENTS OF COLORADO...JACKSON...
MATAGORDA AND WHARTON COUNTIES WILL HAVE TO ESPECIALLY MONITOR THE
STORMS TODAY. THESE ADDITIONAL RAINS COULD CAUSE SOME MINOR FLOODING
OF STREETS AND LOW-LYING AREAS. MOTORISTS SHOULD USE CAUTION WHILE
TRAVELING TODAY.

IN ADDITION...THERE IS A THREAT FOR FUNNEL CLOUDS OR ISOLATED
TORNADOES TODAY...MAINLY SOUTH OF INTERSTATE 10. THIS IS COMMON IN A
TROPICAL AIRMASS...AND SOMETIMES THE FUNNEL CLOUDS CAN TOUCH GROUND
WITH LITTLE OR NO ADVANCE WARNING.

THE THUNDERSTORM ACTIVITY SHOULD DIMINISH SHORTLY AFTER SUNSET
TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
PERIODS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE PERIOD
AS UPPER LEVEL DISTURBANCES TRAVERSE THE REGION FROM THE WEST.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON.

In the hours before

Special weather statement, May 11, 10:10 AM CST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1110 AM CDT TUE MAY 11 2004

GMZ330-335-TXZ210>213-226-227-235>238-112100-
AUSTIN-BRAZORIA-COLORADO-FORT BEND-GALVESTON-GALVESTON BAY-HARRIS-
JACKSON-MATAGORDA-MATAGORDA BAY-WALLER-WHARTON-
1110 AM CDT TUE MAY 11 2004

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 4 PM...

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR
PORTIONS OF SOUTHEAST TEXAS UNTIL 4 PM. THIS WATCH INCLUDES THE
HOUSTON/GALVESTON METRO AREA.

NUMEROUS SHOWERS AND THUNDERSTORMS WILL OCCUR TODAY AS A STRONG
UPPER LEVEL DISTURBANCE APPROACHES FROM THE WEST. A BAND OF STRONGER
THUNDERSTORMS SOUTH OF SAN ANTONIO MAY AFFECT PORTIONS OF THE WATCH
AREA BETWEEN 1 AND 4 PM. DAMAGING WINDS WILL BE POSSIBLE WITH THESE
STORMS. IN ADDITION...ANY STORMS THAT DEVELOP AHEAD OF THIS BAND WILL
HAVE THE POTENTIAL TO PRODUCE FUNNEL CLOUDS OR ISOLATED TORNADOES.

PERSONS SHOULD KEEP ABREAST OF WEATHER CONDITIONS TODAY AND BE
PREPARED TO TAKE SHELTER IF A WARNING IS ISSUED. STAY TUNED TO YOUR
LOCAL RADIO OR TELEVISION STATION...NOAA WEATHER RADIO...OR VISIT OUR
WEB SITE AT WWW.SRH.NOAA.GOV/HGX FOR MORE INFORMATION.

The radar

The Houston radar (KHGX), 63 km away, was scanning. The volume nearest the first event began at 17:34 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 tornado, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Harris

When
May 11, 11:33 AM CST
Where
Harris County, Houston Intl Arpt
Measured
60 kt (69 mph) estimated gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
29.983, -95.350

60 knot wind gust produced by microburst.

Thunderstorm Wind, Jackson

When
May 11, 11:40 AM CST
Where
Jackson County, Morales
Measured
55 kt (63 mph) estimated gust
Property damage
$9,000
Reported by
TRAINED SPOTTER
Coordinates
29.133, -96.767

Large tree limbs down.

Funnel Cloud, Montgomery

When
May 11, 11:50 AM CST
Where
Montgomery County, 4 mi S of Montgomery
Reported by
GENERAL PUBLIC
Coordinates
30.300, -95.503 (the zone’s center; the record gives no point)

Funnel cloud sighted at FM 129 and Keenan Cutoff.

Thunderstorm Wind, Madison

When
May 11, 12:34 PM CST
Where
Madison County, Madisonville
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
30.950, -95.883

Tree down at Hwy 75 just north of Hwy 21.

Tornado, Jackson

When
May 11, 12:45 PM CST
Where
Jackson County, 2 mi NE of Morales
Rating
F0
Path length
0.2 mi
Path width
25 yd
Property damage
$8,000
Reported by
GENERAL PUBLIC
Coordinates
29.150, -96.750

F0 tornado damaged a rural fence.

Thunderstorm Wind, Jackson

When
May 11, 12:50 PM CST
Where
Jackson County, Edna
Measured
60 kt (69 mph) estimated gust
Property damage
$30,000
Reported by
TRAINED SPOTTER
Coordinates
28.983, -96.650

Trees down in Edna.

Thunderstorm Wind, Harris

When
May 11, 3:14 PM CST
Where
Harris County, Spring
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
AMATEUR RADIO
Coordinates
30.083, -95.417

Trees downed in Spring.

Tornado, Montgomery

When
May 11, 3:25 PM CST
Where
Montgomery County, Conroe
Rating
F1
Path length
1 mi
Path width
250 yd
Property damage
$359,000
Reported by
NWS STORM SURVEY
Coordinates
30.317, -95.450

F1 tornado on the south side of Conroe caused significant roof, window and wall damage to around eight residential homes in the Rivershire Subdivision and a few local businesses, including a car dealership that had signs and light poles blown down onto parked vehicles. A nearby church and motel also had roof damage (ceramic tile from the motel impaled into dealership's walls). Trees were also snapped or uprooted in the area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyThe tornado archive for Texas, 2004Warnings in Texas, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5403455, 5403454, 5403456, 5403458, 5403459, 5403457, 5403460, 5403461.